Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 98, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 3:27 PM EDT for 5 counties in South Carolina. It was in force for 33 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 3:27 PM EDT (19:27 UTC)
- Expired
- Jul 18, 2019, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:35 PM EDT | TSTM WND DMG | 1 S Newberry, SC | TREE DOWN ON GRACE ST IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | 1 W Prosperity, SC | TREE DOWN ALONG WITH MULTIPLE POWER LINES DOWN ON BROWN ST IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | 2 Nw Prosperity, SC | RAILROAD CROSSING ARMS DAMAGED AT COLONY CHURCH RD IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | 2 Nw Prosperity, SC | TREE DOWN ON HIGHWAY 76 IN FRONT OF MCKECHNIE VEHICLE COMPONENTS IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | Prosperity, SC | DAMAGE TO BASEBALL FIELD ON S. WHEELER AVE AT HIGHWAY 76 IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | Prosperity, SC | POWERLINE DOWN ON MCNEARY ST IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | Prosperity, SC | POWERLINES DOWN ON HIGHWAY 76 NEAR WIGHTMAN CHURCH IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | Prosperity, SC | TREE DOWN ON CIRCLE DR NEAR CITGO IN THE TOWN OF PROSPERITY IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 18, 3:35 PM EDT | TSTM WND DMG | Prosperity, SC | SKYWARN SPOTTER REPORTED MULTIPLE TREES DOWN IN THE TOWN OF PROSPERITY. |
| Jul 18, 4:01 PM EDT | TSTM WND DMG | 3 S Little Mountain, SC | SCHP REPORTED TREE IN ROADWAY ST. PETERS CHURCH ROAD AT STEVENS CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WUUS52 KCAE 181927 SVRCAE SCC039-063-071-079-081-182000- /O.NEW.KCAE.SV.W.0098.190718T1927Z-190718T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 327 PM EDT Thu Jul 18 2019 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Southwestern Fairfield County in central South Carolina... Southeastern Newberry County in central South Carolina... Northwestern Lexington County in central South Carolina... Northeastern Saluda County in central South Carolina... Northwestern Richland County in central South Carolina... * Until 400 PM EDT. * At 327 PM EDT, a severe thunderstorm was located over Prosperity, or near Newberry, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Newberry, Prosperity, Newberry College, Dreher Island State Park, Chapin, Little Mountain, Pomaria, Silverstreet, Peak, Cedar Grove Fire Station, South Shore Marina, Oswald Park, Putnam's Landing, White Rock, Rocky Point Recreation Area, Hollow Creek Public Park, Melvin Park, Lighthouse Marina, Stoney Hill and Shull Island. This includes Interstate 26 between mile markers 76 and 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. Excessive cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck by lightning. Persons in campgrounds should seek shelter until this storm passes. && LAT...LON 3419 8173 3431 8160 3420 8118 3397 8140 TIME...MOT...LOC 1927Z 287DEG 32KT 3421 8155 HAIL...0.88IN WIND...60MPH $$ LCV
1 follow-up statement
134
WWUS52 KCAE 181944
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
344 PM EDT Thu Jul 18 2019
SCC039-063-071-079-081-182000-
/O.CON.KCAE.SV.W.0098.000000T0000Z-190718T2000Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Richland SC-
344 PM EDT Thu Jul 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN FAIRFIELD...SOUTHEASTERN NEWBERRY...NORTHWESTERN
LEXINGTON...NORTHEASTERN SALUDA AND NORTHWESTERN RICHLAND COUNTIES...
At 344 PM EDT, a severe thunderstorm was located near Dreher Island
State Park, or 9 miles south of VC Summer Nuclear Station, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newberry, Prosperity, Dreher Island State Park, Chapin, Little
Mountain, Pomaria, Peak, Lighthouse Marina, Cedar Grove Fire Station,
Stoney Hill, South Shore Marina, Oswald Park, Shull Island, Fairview
Fire Station, Putnam's Landing, Siesta Cove Marina, White Rock,
Mid-Carolina High School, Rocky Point Recreation Area and Wyses
Ferry.
This includes Interstate 26 between mile markers 76 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!
&&
LAT...LON 3415 8167 3430 8157 3420 8118 3397 8140
TIME...MOT...LOC 1944Z 287DEG 32KT 3416 8137
HAIL...1.00IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Columbia SC 106 PM EDT Thu Jul 18 2019 .SYNOPSIS... An upper and surface trough will move into the region today and provide better chances of scattered afternoon and evening thunderstorms today and Friday. A surface trough will continue to support scattered afternoon thunderstorms through the weekend. An upper-level trough will dig into the eastern US early next week with a frontal boundary entering the region mid-week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough over the Carolinas this afternoon and overnight as ridge has shifted slightly south of the area. With strong insolation, relatively steep low to mid level lapse rates resulting in moderate instability and perhaps strong late in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry air noted on soundings and relatively high LFC with inverted V suggest some potential for strong gusty winds. So can't rule out an isolated severe pulse storm. With the potential for short wave energy, enhanced lift may result in stronger potential for convection. The latest high resolution models develop convection in the Piedmont and move southeast across the Midlands (likely scattered) and possibly increase toward the coastal plain. Precipitable water near 1.89 inches so some heavy rain possible but storm movement should limit amounts. Max temps in the mid to upper 90s with heat index around 107 degrees. Muggy tonight with lows in the mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Temperatures will again be in the mid to upper 90s with maximum Heat Index values from 100 to around 105. Expect scattered thunderstorms each afternoon and evening. An upper ridge will be centered north of the forecast area Friday with a weak inverted trough to our south. At the surface, a lee-side trough will provide convergence for convective development. PWAT values will remain high as abundant moisture resides over the region with values around 2 inches. All these factors support scattered thunderstorm development and a high chance (40%-50%) of rain. Rain chances are not as high on Saturday as the upper trough flattens out with little vorticity advection into the region. Severe weather potential each day is low given the tall, skinny CAPE profiles and little dry air aloft to promote strong downdrafts. With less convective coverage Saturday it may be a slightly warmer than Friday with fewer thunderstorms to disturb diurnal heating. Overnight lows will continue to be warmer than normal with values in the mid 70s each night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Late this weekend into early next week, an upper ridge prevails over the forecast area with PWAT water values dropping to around 1.5-1.8 inches. The presence of a lee-side surface trough will continue to promote scattered diurnal convection. Midweek, a deep upper level trough is forecast to dig into the eastern US. This will push a cold front into the Southeast before stalling near the forecast area. This will support cooler daytime temperatures and higher rainfall chances. The highest convective activity will depend on the location and timing of the front which will be better known over the next several days. At this time, rainfall appears likely on Tuesday and Wednesday for at least portions of the area. The ECMWF has leaned closer to the GFS towards the end of the extended, keeping the stalled upper level trough over the eastern US for a longer period of time. High temperatures will remain above normal Sunday and Monday with highs in the mid 90s but then fall to near normal with increased clouds and precipitation on Tuesday and Wednesday with highs in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Upper and surface trough, diurnal heating, and sufficient atmospheric moisture expected to result in increased convective coverage this afternoon/evening. High resolution models suggest scattered coverage. Isolated severe pulse storm possible. Satellite showing cumulus developing northwest of CAE at 16z with thunderstorms in north GA moving southeast. Will add tempo groups to terminals 20-24z. Convection will diminish mid to late evening with mainly mid level ceilings overnight although there could be some stratus late. MVFR fog possible at fog prone sites AGS/OGB. EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening thunderstorms and some potential for late night/early morning stratus/fog through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 409 AM EDT Thu Jul 18 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 409 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Very warm temperatures combined with low level moisture will result in heat indices well over 100 degrees and as high as 107 degrees. Isolated severe thunderstorms are also possible this afternoon and evening as an upper disturbance moves into the region. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices over 100 degrees will continue through the weekend. Isolated severe thunderstorms will also be possible on Friday with moderate instability and the upper disturbance over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:15 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
315 PM EDT Thu Jul 18 2019
GAZ040-SCZ018-182015-
Lincoln GA-McCormick SC-
315 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of Lincoln and central
McCormick Counties Through 415 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 313 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Plum Branch, Modoc, Scott's Landing,
Knox Scout Reservation, Double Branches, Curry Hill, Modoc Boat Ramp,
Bussey Point Campground, New Hope, Hickory Knob State Resort Park,
Baker Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3389 8260 3392 8215 3388 8216 3383 8212
3379 8216 3372 8218 3365 8212 3365 8220
3369 8222 3369 8224 3368 8228 3370 8230
3369 8235 3366 8241 3366 8249 3385 8258
3386 8257
TIME...MOT...LOC 1913Z 270DEG 14KT 3379 8249The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 PM EDT | Special Weather Statement | CAE | McCormick | 60 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 40 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Jul 18, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 31 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 43 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Jul 18, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 30 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jul 18, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 33 min |
| Jul 18, 5:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Jul 18, 5:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | CAE | Barnwell | 29 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 42 min |
| Jul 18, 5:50 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 47 min |
| Jul 18, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jul 18, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.